Alert archive / Nebraska / Flash Flood Warnings in 2005

Flash Flood Warning 2, NWS Hastings, NE

April 5, 2005Franklin County, Harlan County, Nebraska

NWS Hastings, NE issued this flash flood warning at Apr 5, 2005, 8:53 PM CDT for Franklin County, Harlan County, Nebraska. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 5, 2005, 8:53 PM CDT (01:53 UTC)
Expired
Apr 6, 2005, 3:00 AM CDT
In force
6 hr
Issued by
NWS Hastings, NE
Area
Counties, with a storm outline in the text

Counties Franklin County, NE, Harlan County, NE

The radar

The Grand Island radar (KUEX), 60 km from the middle of the area, began a volume at 01:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 1.9 hours before the alert went out and 265 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2005-04-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2005-04-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 11 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3245 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
11 m²/s²
0-3 km storm-relative helicity
7 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KGID 060155
FFWGID
NEC061-083-060800-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE HASTINGS NE
853 PM CDT TUE APR 5 2005

THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHERN FRANKLIN COUNTY IN SOUTH CENTRAL NEBRASKA
  HARLAN COUNTY IN SOUTH CENTRAL NEBRASKA

* UNTIL 300 AM CDT

* AT 852 PM CDT...DOPPLER RADAR INDICATED A THUNDERSTORM WITH VERY
  HEAVY RAIN OVER FRANKLIN...OR ABOUT 29 MILES NORTHEAST OF
  PHILLIPSBURG....MOVING WEST AT 30 MPH.

* LOCATIONS IMPACTED INCLUDE...
  BLOOMINGTON...
  NAPONEE...
  HARLAN COUNTY DAM...
  HUNTLEY...
  ALMA...

BE ESPECIALLY AWARE OF HIGH WATER NEAR LOCHILE CREEK...REBECCA 
CREEK...CROW CREEK...AND THE REPUBLICAN RIVER.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY...AND YOU MAY BE SWEPT AWAY. VEHICLES CAUGHT IN RISING WATER
SHOULD BE ABANDONED QUICKLY. MOVE TO HIGHER GROUND.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODS AND FLASH FLOODS. IF FLASH FLOODING IS OBSERVED ACT
QUICKLY. MOVE UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY
IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

LAT...LON 3996 9878 4014 9875 4025 9949 3999 9953

$$
HEINLEIN
2 follow-up statements
000 
WGUS73 KGID 060316
FFSGID

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
1009 PM CDT TUE APR 5 2005

NEC061-083-060800-
FRANKLIN NE-HARLAN NE-
1016 PM CDT TUE APR 5 2005

...A FLASH FLOOD WARNING CONTINUES UNTIL 300 AM CDT FOR HARLAN AND 
SOUTHERN FRANKLIN COUNTIES...

ALTHOUGH RAINFALL HAS DECREASED ACROSS HARLAN AND SOUTHERN FRANKLIN 
COUNTIES THIS EVENING...RAIN AMOUNTS OF 1 TO 3 INCHES FROM EARLIER 
THUNDERSTORMS WILL PROVIDE A CONTINUED THREAT FOR AREAS OF FLOODING 
INTO THE EARLY MORNING HOURS.  ADDITIONAL RAINFALL IS ALSO POSSIBLE 
THROUGH THE OVERNIGHT HOURS IN THE FORM OF SHOWERS AND ISOLATED 
THUNDERSTORMS...WHICH MAY PROVIDE ADDITIONAL FLOODING PROBLEMS...
PARTICULARLY IN AREAS WHICH RECEIVED VERY HEAVY RAINFALL EARLIER.

FLOODING CAN BE PARTICULARLY DANGEROUS AT NIGHT.  REMEMBER TO NEVER 
DRIVE YOUR CAR INTO FLOODED AREAS AS THE WATER DEPTH MAY BE GREATER 
THAN YOU THINK.

LAT...LON 3996 9878 4014 9875 4025 9949 3999 9953

$$

LAWRENCE
000 
WGUS73 KGID 060546
FFSGID

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
1246 AM CDT WED APR 6 2005

NEC061-083-060555-
FRANKLIN NE-HARLAN NE-
1246 AM CDT WED APR 6 2005

...THE FLASH FLOOD WARNING FOR EASTERN HARLAN AND SOUTHERN FRANKLIN
COUNTIES IS CANCELED...

THE HEAVY RAINFALL THAT PROMPTED THE FLASH FLOOD WARNING FOR EASTERN 
HARLAN AND SOUTHERN FRANKLIN COUNTIES HAS DECREASED IN COVERAGE OVER 
THE LAST HOUR.  ALTHOUGH LIGHT TO OCCASIONALLY MODERATE RAIN WILL 
REMAIN POSSIBLE OVER THESE COUNTIES DURING THE NEXT FEW 
HOURS...RAINFALL RATES ARE NO LONGER EXPECTED TO CAUSE ANY FLASH 
FLOODING. FOR THIS REASON THE FLASH FLOOD WARNING IN EFFECT FOR 
EASTERN HARLAN AND SOUTHERN FRANKLIN COUNTIES HAS BEEN CANCELED.

LAT...LON 3996 9878 4014 9875 4025 9949 3999 9953

$$

04

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before this flash flood warning went out at Apr 5, 3:58 PM CDT, 4 hours 55 minutes earlier.

Area forecast discussion, Apr 5, 3:58 PM CDT, 4 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HASTINGS NE
258 PM CST TUE APR 5 2005

.SHORT TERM...TUESDAY AND WEDNESDAY.  THERE ARE PLENTY OF CHALLENGES
WITH THIS FORECAST.  THE PRIMARY CHALLENGE RELATES TO SEVERE WEATHER
POTENTIAL THIS AFTERNOON AND THEN THE HIGH WINDS ON THE BACK SIDE
OF THE FRONT BY TONIGHT INTO TOMORROW.

EARLY THIS AFTERNOON THE 994 MB SURFACE LOW WAS LOCATED ACROSS
SOUTHWESTERN KANSAS WITH A FRONTAL CONVERGENCE ZONE EXTENDING NORTH
THROUGH HAYS...KEARNEY...AND ALBION.  THIS IS A VERTICALLY STACKED
SYSTEM WITH CLOSED HEIGHT CONTOURS THROUGH 500 MB.  STRONGEST
WINDS ALOFT REMAIN WELL SOUTH ACROSS SOUTHERN KANSAS AND
OKLAHOMA.  HOWEVER...STRONGER WINDS AT 500 MB ARE NOSING UP THROUGH
KANSAS.  THE STACKED NATURE OF THE SYSTEM IS RESULTING IN A
UNIDIRECTIONAL WIND PROFILE WITH LIMITED SHEAR AND HELICITY IN THE
WARM SECTOR. SHEAR INCREASES ALONG AND BEHIND THE SURFACE BOUNDARY.
SUNSHINE ACROSS CENTRAL KANSAS HAS RESULTED IN SURFACE BASED CAPE
VALUES OF 1500 J/KG ACROSS OUR NORTH CENTRAL KANSAS COUNTIES.
CONVECTION CONTINUES TO BREAK OUT ACROSS NORTH CENTRAL KANSAS JUST
NORTH OF THE SURFACE LOW AND ALONG THE NOSE OF THE STRONGER WINDS
ALOFT.

STORMS WILL CONTINUE TO DEVELOP ACROSS CENTRAL KANSAS AND ROTATE
NORTH AND EVEN NORTHWEST INTO SOUTH CENTRAL NEBRASKA THROUGH LATE
AFTERNOON.  STEEP MID LEVEL LAPSE RATES AND MODERATE CAPE VALUES WILL
RESULT IN PRIMARILY A HAIL AND WIND EVENT. UNIDIRECTIONAL VERTICAL
WIND PROFILE AND LIMITED WARM SECTOR SHEAR WILL GREATLY LIMIT ANY
TORNADO THREAT.  SEVERE THREAT WILL DECREASE BY LATE EVENING.
HOWEVER...STRONG POST FRONTAL WINDS WILL STILL CAUSE PROBLEMS AND
WIND ADVISORIES HAVE BEEN ISSUED.  CHANCE OF SHOWERS WILL REMAIN IN
THE FORECAST THROUGH WEDNESDAY WITH DECREASING POPS BY LATE
WEDNESDAY.

.LONG TERM...00Z THURSDAY THROUGH TUESDAY...FIRST PERIOD OF INTEREST
IN THIS PERIOD WILL BE ENDING THE PRECIPITATION WEDNESDAY NIGHT. THE
UPPER LOW FINALLY MOVES TO THE EAST WEDNESDAY NIGHT. UNTIL THEN
THERE WILL BE SHOWERS AND THUNDERSTORMS...ESPECIALLY IN THE EASTERN
PART OF THE FORECAST AREA.

FOR THURSDAY AND FRIDAY...AN UPPER LEVEL RIDGE BUILDS INTO THE
REGION WITH A SURFACE HIGH PRESSURE. THIS SHOULD ALLOW TEMPERATURES
TO WARM BACK UP AGAIN.

THERE ARE SOME DIFFERENCES IN THE MODELS WITH A SYSTEM THAT MOVES
THROUGH THE CENTRAL PLAINS THIS WEEKEND AND EARLY NEXT WEEK. THE
GFSLR IS FURTHER SOUTH THAN THE ECMWF. THIS SYSTEM MOVES SLOWLY
THROUGH THE CENTRAL AND SOUTHERN PLAINS WITH A TROUGH THAT MOVES
ACROSS THE FORECAST AREA. BOTH MODELS INDICATE THAT THERE WOULD BE
PRECIPITATION IN THE AREA. BELIEVE THAT THERE WOULD BE SHOWERS AND
THUNDERSTORMS INITIALLY...THEN CHANGE OVER TO A STRATIFORM RAIN.
HAVE A CHANCE OF THUNDERSTORMS IN FROM LATE FRIDAY NIGHT THROUGH
SUNDAY NIGHT...THEN RAIN MONDAY THROUGH MONDAY EVENING.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...WIND ADVISORY THIS AFTERNOON THROUGH WEDNESDAY AFTERNOON FOR
VALLEY...GREELEY...DAWSON...BUFFALO...GOSPER...PHELPS...KEARNEY...
FURNAS...HARLAN AND FRANKLIN COUNTIES.  HIGH WIND WATCH THIS EVENING
THROUGH LATE WEDNESDAY FOR REMAINING NEBRASKA COUNTIES.
KS...WIND ADVISORY THIS AFTERNOON THROUGH WEDNESDAY AFTERNOON FOR
PHILLIPS AND ROOKS COUNTIES.  HIGH WIND WATCH THIS EVENING THROUGH
LATE WEDNESDAY FOR REMAINING KANSAS COUNTIES.

&&

WESELY/JCB
Hazardous weather outlook, Apr 5, 12:16 PM CDT, 8 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HASTINGS NE
1216 PM CDT TUE APR 5 2005

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-052300-
ADAMS NE-BUFFALO NE-CLAY NE-DAWSON NE-FILLMORE NE-FRANKLIN NE-
FURNAS NE-GOSPER NE-GREELEY NE-HALL NE-HAMILTON NE-HARLAN NE-
HOWARD NE-JEWELL KS-KEARNEY NE-MERRICK NE-MITCHELL KS-NANCE NE-
NUCKOLLS NE-OSBORNE KS-PHELPS NE-PHILLIPS KS-POLK NE-ROOKS KS-
SHERMAN NE-SMITH KS-THAYER NE-VALLEY NE-WEBSTER NE-YORK NE-
INCLUDING THE CITIES OF...GRAND ISLAND...HASTINGS...HOLDREGE...
KEARNEY...LEXINGTON...PHILLIPSBURG AND YORK
1216 PM CDT TUE APR 5 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND
PORTIONS OF NORTH CENTRAL KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS HAVE DEVELOPED ALONG A FRONTAL BOUNDARY IN NORTH
CENTRAL KANSAS. STORMS WILL INCREASE IN COVERAGE AND INTENSITY BY
EARLY AFTERNOON ALONG A FRONTAL BOUNDARY LOCATED ACROSS SOUTH
CENTRAL NEBRASKA AND NORTH CENTRAL KANSAS.  A FEW THUNDERSTORMS
COULD BECOME SEVERE...WITH HAIL THE SIZE OF GOLFBALLS THE PRIMARY
HAZARD.

A WIND ADVISORY IS IN EFFECT THIS AFTERNOON THROUGH WEDNESDAY FOR
LOCATIONS ALONG AND WEST OF A LINE FROM ORD TO KEARNEY...
FRANKLIN...AND STOCKTON.  A WIND ADVISORY IS IN EFFECT THIS EVENING
THROUGH WEDNESDAY ALONG AND EAST OF A LINE FROM ORD TO KEARNEY...
FRANKLIN...AND STOCKTON. EXPECT NORTH WINDS AROUND 30 MPH WITH GUSTS
TO AROUND 45 MPH THIS AFTERNOON IN THE WEST AND ACROSS THE ENTIRE
AREA THIS EVENING AND OVERNIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A WIND ADVISORY IS IN EFFECT WEDNESDAY. NORTH WINDS WILL AVERAGE 30
TO 40 MPH WITH HIGHER GUSTS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS MAY BE NEEDED LATER THIS AFTERNOON AND EVENING. IN
ADDITION...RAINFALL REPORTS WOULD ALSO BE APPRECIATED.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.CRH.NOAA.GOV/GID  (ALL LOWER CASE)

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT RAINFALL AMOUNTS TO THE NATIONAL
WEATHER SERVICE.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.CRH.NOAA.GOV/GID  (ALL LOWER CASE)

In the hours before

Local storm report, Apr 5, 4:32 PM CDT, 4 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
432 PM CDT TUE APR 05 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0432 PM     HAIL             2 N ALTON               39.50N 98.95W
04/05/2005  1.75 INCH        OSBORNE            KS   PUBLIC

&&

LAWRENCE
Local storm report, Apr 5, 6:59 PM CDT, 1 hour 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
659 PM CDT TUE APR 05 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0638 PM     HAIL             3 S FORMOSO             39.74N 97.99W
04/05/2005  1.00 INCH        JEWELL             KS   PUBLIC

&&

LAWRENCE
Local storm report, Apr 5, 7:12 PM CDT, 1 hour 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
712 PM CDT TUE APR 05 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0645 PM     FLASH FLOOD      SPEED                   39.68N 99.42W
04/05/2005                   PHILLIPS           KS   EMERGENCY MNGR

            WATER REPORTED FLOWING SWIFTLY OVER 5 MILE ROAD.

&&

LAWRENCE
Local storm report, Apr 5, 7:19 PM CDT, 1 hour 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
719 PM CDT TUE APR 05 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0719 PM     HAIL             CAWKER CITY             39.51N 98.43W
04/05/2005  1.25 INCH        MITCHELL           KS   PUBLIC

&&

LAWRENCE
Local storm report, Apr 5, 8:07 PM CDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
807 PM CDT TUE APR 05 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0806 PM     FLASH FLOOD      PHILLIPSBURG            39.75N 99.32W
04/05/2005                   PHILLIPS           KS   EMERGENCY MNGR

            VERY HEAVY RAINFALL COUNTYWIDE WITH MANY REPORTS OF
            FLOODING.

&&

LAWRENCE
Local storm report, Apr 5, 8:37 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
837 PM CDT TUE APR 05 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0837 PM     HAIL             HASTINGS                40.59N 98.39W
04/05/2005  0.75 INCH        ADAMS              NE   EMERGENCY MNGR

            HAIL COVERING THE GROUND AROUND HIGHWAY 6

&&

LAWRENCE

The office that day

Everything else NWS Hastings, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 5, 7:48 PM CDTSevere Thunderstorm WarningGIDFranklin42 min
Apr 5, 7:56 PM CDTSevere Thunderstorm WarningGIDAdams34 min
Apr 5, 7:57 PM CDTSevere Thunderstorm WarningGIDNuckolls, Thayer63 min

Nearby

Flash Flood Warnings in Nebraska, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.